New Mexico, 2012Flash Flood in New Mexico, August 22, 2012
August 22, 2012 · NWS ABQ · 1 event in 1 county or zone
An upper level trough that tracked from California into southern Nevada helped to increase moisture along and west of the Continental Divide. Precipitable water values steadily increased to over one inch across New Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough that tracked from California into southern Nevada helped to increase moisture along and west of the Continental Divide. Precipitable water values steadily increased to over one inch across New Mexico. This subtle but significant monsoon moisture surge resulted in widespread thunderstorm activity over much of central and northern New Mexico. Flash flooding was observed over the Las Conchas burn scar.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 22, 4:46 PM MST, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 22, 4:46 PM MST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
546 PM MDT WED AUG 22 2012
.AVIATION...
00Z TAF CYCLE
ALTHOUGH VFR CONDITIONS ARE GENERALLY FORECAST TO PREVAIL...
SHORT-LIVED MVFR CIGS/VSBYS ARE LIKELY TO ACCOMPANY SHOWERS AND
THUNDERSTORMS BOTH THIS EVENING AND AGAIN ON THURSDAY. LOW STRATUS
CIGS ARE POSSIBLE ONCE AGAIN ACROSS THE FAR EASTERN PLAINS
OVERNIGHT...BUT CONFIDENCE NOT HIGH ENOUGH TO PLACE IN KTCC OR
KROW TAFS. THUNDERSTORMS MOVING EAST INTO THE RIO GRANDE VALLEY
LIKELY TO AFFECT KABQ TERMINAL BETWEEN 00-02Z...WITH OCCASIONAL
LIGHTNING AND SHORT-LIVED MVFR CIGS/VSBYS. ANOTHER ROBUST ROUND
OF CONVECTION ANTICIPATED FRIDAY WITH TIMING MOST LIKELY TO AFFECT
KABQ/KSAF TERMINALS AFTER 21Z.
11
&&
.PREV DISCUSSION...331 PM MDT WED AUG 22 2012...
DUE TO A LITTLE MORE SOUTHERLY TRACKING SHORT WAVE AND THE
EXTENSIVE CLOUD COVER THAT HAS ENVELOPED MUCH OF W HALF OF NM...
WILL HAVE TO DRAMATICALLY TRIM BACK THE FLASH FLOOD WATCH...
MAINLY ANYTHING N OF CATRON AND W SOCORRO COUNTIES. WILL KEEP THE
LITTLE BEAR SCAR AREA ALSO IN THE WATCH. WILL NOT EXTEND NOW OR
HOIST ANOTHER ONE YET FOR THU...THE LATTER DUE TO BEING UNSURE
EXACTLY HOW MUCH HEATING DESTROYING MID AND HIGH CLOUDS MAY BE
AROUND FOR THU. PRETTY GOOD CROP OF SHOWERS AND STORMS ACROSS
CATRON CO AS OF THIS WRITING AND SOME ACROSS E HALF...BUT NW THIRD
OF FCST AREA HAS MASSIVELY UNDERPERFORMED IN THE SHOWER AND STORM
DEPARTMENT SO FAR THIS AFTN. HAVE LITTLE DOUBT THAT AT LEAST SOME
ACTIVITY WILL GET GOING OR MOVE INTO THAT PART OF FCST AREA THIS
EVE AND OVERNIGHT...BUT SO FAR VERY LITTLE THERE. BUT FARTHER S
THE RICH MOISTURE LEVELS WILL ENSURE HEAVY RAINFALL PERFORMANCE BY
MOST STORMS THERE
WITH UPPER HIGH CENTER GETTING SHOVED KICKING AND SCREAMING TO
THE SE FROM ITS EARLIER PERCH BY A DECENT UPPER LOW EASING INTO
THE SOUTHERN SIERRA NEVADA RANGE...A DECENT CHUNK OF DEEP RICH
MONSOONAL MOISTURE HAS BEEN DRIFTING INTO THE STATE. AS THE LOW
SLOWLY OPENS UP AND SHEARS OUT SOME ON ITS EASTWARD JOURNEY...IT
WILL NOT HAVE AS STRONG A DYNAMIC IMPACT ON THE PLENTIFUL MOISTURE
OVER NM...AS IT HAS IN AZ...BUT IT SHOULD STILL SQUEEZE OUT PRETTY
GOOD RAIN AMOUNTS INTO THU AND TO A LITTLE LESSER DEGREE FRI AS
WELL. BY LATE FRI AND ESPEC SAT AS WE GET ON THE BACK SIDE OF WHAT
IS LEFT OF THE UPPER TROUGH THERE SHOULD BE AT LEAST SOME DOWNTURN
IN SHOWER AND THUNDERSTORM NUMBERS. THERE IS SOME INDICATION THAT
A FAIRLY WEAK BACK DOOR FRONT WILL EASE INTO AT LEAST E IF NOT
CENTRAL NM LATER SAT OR BY SUN MORN. THIS GIVES SOME POTENTIAL FOR
SPOTTY SHOWER AND STORM DEVELOPMENT ACROSS MAINLY E HALF OF FCST
AREA...DESPITE UPPER HIGH COMING BACK AND GIVING US ANOTHER BIG
BEAR HUG. WITH THE HIGH AND PRESUMED WARMING ALOFT IT SEEMS LIKE A
FEW FCST MODELS MAY BE OVERDOING THE PCPN COVERAGE...BUT TIME WILL
TELL.
43
.FIRE WEATHER...
CRITICAL FIRE WEATHER...NOT EXPECTED THROUGH MIDWEEK NEXT WEEK.
MODELS...IN REASONABLE AGREEMENT THROUGH MIDWEEK NEXT WEEK. RIDGE
CORE OVER CENTRAL CHIHUAHUA WILL ELONGATE FROM THE EASTERN PACIFIC
TO SOUTH TEXAS AS SHORTWAVE MOVES OVER THE TOP OF THE RIDGE FROM
SOUTHERN CALIFORNIA TO THE TEXAS PANHANDLE THURSDAY THROUGH
SATURDAY. RIDGE CORE REFORMING OVER NEW MEXICO AND WEST TEXAS LATE
IN THE WEEKEND AND EXPANDING BROADLY ACROSS THE ENTIRE SOUTHERN
U.S. BY EARLY MONDAY. SOME MODEL DIFFERENCES EMERGING BY
WEDNESDAY...WITH EUROPEAN ECMWF SOLUTION INTRODUCING HIGH AMPLITUDE
TROUGH FROM THE CANADIAN ARCTIC DIGGING INTO THE SOUTHWESTERN U.S.
WHILE DOMESTIC GFS KEEPS RIDGE INTACT SOLIDLY OVER NEW MEXICO.
BECAUSE THE EUROPEAN IS A DEFINITE SHIFT OUT OF SUMMER AND INTO A
FALL PATTERN...WILL GO WITH A STEADIER GFS SOLUTION FOR NOW WITH EYE
TOWARD A MORE COHERENT MIDWEEK STORY NEXT WEEK OVER THE NEXT COUPLE
OF DAYS.
OVERNIGHT...WIDESPREAD SHOWER AND THUNDERSTORM COVERAGE WITH SOME
HEAVY RAINFALL POSSIBLE...BEST CHANCES CENTRAL AND WEST. GOOD TO
EXCELLENT HUMIDITY RECOVERY OVERNIGHT WITH WETTING RAIN WELL
DISTRIBUTED STATEWIDE.
FOR THURSDAY...CLOUD COVER WILL KNOCK A FEW DEGREES OFF MAXIMUM
TEMPERATURES THURSDAY...WITH ALL BUT THE EASTERN PLAINS A FEW
DEGREES BELOW LATE AUGUST NORMALS. NEAR NORMAL TEMPERATURES EXPECTED
OVER THE EAST. UPPER LEVEL DISTURBANCE CROSSING NORTHERN NEW MEXICO
WILL PROVIDE ADDITIONAL ENHANCEMENT FOR SHOWER COVERAGE AND
INTENSITY STATEWIDE...WITH WETTING RAIN POSSIBLE STATEWIDE. MINIMUM
HUMIDITIES RUNNING IN THE 30S AND 40S PCT...WITH HIGHER VALUES IN
THE NORTH AND WEST. DEEPENING LOW PRESSURE OVER THE NORTHEAST PLAINS
WILL HELP SWING WINDS AROUND TO THE WEST AND SOUTHWEST...WITH BREEZY
CONDITIONS THURSDAY AFTERNOON FROM SANTA ROSA EASTWARD TO THE TEXAS
LINE. FAVORABLE VENTILATION CONDITIONS...ALTHOUGH LOCALLY DEGRADED
ALONG THE COLORADO BORDER. EXCELLENT HUMIDITY RECOVERY OVERNIGHT.
FOR FRIDAY...BROAD SHOWER AND THUNDERSTORM COVERAGE WITH WETTING
RAIN POSSIBLE STATEWIDE. SHORTWAVE TROUGH SQUARELY OVER NORTHERN NEW
MEXICO WILL ENHANCE SHOWER AND THUNDERSTORM COVERAGE AND INTENSITY
WITH SURFACE LOW REMAINING OVER THE OKLAHOMA PANHANDLE SWINGING
WINDS ANOTHER POINT OR TWO TOWARD THE WEST. STEADY TEMPERATURE
PROFILES WITH DRYER AIR MOVING IN FROM THE WEST AND NORTHWEST.
MINIMUM HUMIDITIES FALLING BACK INTO THE 20S AND 30S PCT WITH MORE
MOISTURE LOCALLY NORTH AND WEST. FAVORABLE VENTILATION WITH SOME
LOCAL DEGRADATION NEAR SHORTWAVE OVER THE NORTHEAST HIGHLANDS
THROUGH FRIDAY AFTERNOON. GOOD TO EXCELLENT HUMIDITY RECOVERIES
OVERNIGHT.
FOR SATURDAY...SHORTWAVE TROUGH CROSSING THE EASTERN PLAINS AND
EXITING INTO NORTH TEXAS AND OKLAHOMA DURING THE DAY. WITH SUBSIDING
AND DRYER AIR MOVING IN FROM THE WEST...REDUCED SHOWER AND
THUNDERSTORM COVERAGE AND INTENSITY ON TAP FOR SATURDAY AFTERNOON.
WETTING RAINS WILL BE MOSTLY NEAR THE COLORADO BORDER...WITH SOME
HEAVIER STATE LINE THUNDERSTORMS NEAR THE TEXAS BORDER TOPPING A
TENTH OF AN INCH. GENERALLY SCATTERED THUNDERSTORM COVERAGE
ELSEWHERE WITH REDUCED RAINFALL AMOUNTS. GENTLE WARMING TREND WILL
BRING MOST SPOTS TO NEAR NORMAL FOR LATE AUGUST...A LITTLE WARMER IN
THE EAST. COLD FRONT OUT OF THE SOUTHERN PLAINS WILL PENETRATE
WESTWARD TO THE CENTRAL MOUNTAIN CHAIN BY SATURDAY AFTERNOON...WITH
EASTERLY UPSLOPE FLOW ADDING SOME EXTRA SHOWER COVERAGE FOR THE
EASTERN FOOTHILLS AND SLOPES OF THE CENTRAL MOUNTAIN CHAIN.
FAVORABLE VENTILATION WITH GOOD TO EXCELLENT HUMIDITY RECOVERIES
OVERNIGHT.
OUTLOOK...SUNDAY THROUGH TUESDAY...RIDGE CORE OVER CENTRAL NEW
MEXICO EXPANDING BROADLY ACROSS THE SOUTHWESTERN U.S. THROUGH
TUESDAY. COOLER AIR OVER THE EASTERN PLAINS SUNDAY WITH GENTLE
WARMING TREND REDEVELOPING MONDAY AND TUESDAY. SCATTERED SHOWER AND
THUNDERSTORM COVERAGE STATEWIDE SUNDAY WILL SHIFT TO FOCUS CENTRAL
AND WEST MONDAY AND TUESDAY...WITH BEST BROAD CHANCES FOR WETTING
RAINS MAINLY SUNDAY...WITH REDUCED AREAL COVERAGE OF RAINFALL
FOCUSING CENTRAL AND WEST FOR MONDAY AND TUESDAY. MINIMUM HUMIDITIES
IN THE 30S AND 40S PCT SUNDAY FALLING BACK INTO THE 20S AND 30S PCT
BY TUESDAY WITH GOOD TO EXCELLENT OVERNIGHT RECOVERIES. GENERALLY
FAVORABLE VENTILATION...WITH DEGRADED CONDITIONS OVER THE WESTERN
AND NORTHERN MOUNTAINS DEVELOPING THROUGH TUESDAY.
SHY
.AVIATION...
18Z TAF CYCLE
THUNDERSTORMS REDEVELOPING AFTER 18Z WED AFTERNOON ON LEADING AND
BACK EDGES OF SWATH OF SHOWERS MOVING ACROSS CENTRAL NEW MEXICO WITH
ISOLD EXCURSIONS TO MVFR AND IFR IN HEAVIER STORMS. TAFS WRITTEN
WITH VCTS GROUPS COVERING BEST CHANCE FOR NEARBY
THUNDERSTORMS...AND VCSH GROUPS BRACKETING TO SHOW BROADER WINDOW
OF SHOWERS WITH SOME EMBEDDED THUNDER POSSIBLE. CONVECTION
TAPERING OFF SLOWLY AFTER 02Z SUNSET WED EVENING WITH WESTERN SPOTS
CONTINUING WITH SHOWERS AND ISOLD THUNDERSTORMS THROUGH 06Z
TONIGHT WITH POSSIBLE EXTENSIONS INTO THURSDAY MORNING. MT TOP
OBSCURATION LIKELY ACROSS THE CENTRAL AND WESTERN MOUNTAINS FROM
03Z ONWARD TONIGHT WITH IMPROVING CONDITIONS BY 16Z THURSDAY
MORNING. OTHERWISE...VFR FOR THE NEXT 24 HOURS.
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING
ZONES...NMZ508-509-526.
&&
34
Hazardous weather outlook, Aug 22, 4:49 AM MST, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
549 AM MDT WED AUG 22 2012
NMZ501>540-231200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
549 AM MDT WED AUG 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
HEAVY RAINFALL IS POSSIBLE THIS AFTERNOON AND THIS EVENING OVER
MUCH OF WESTERN AND PORTIONS OF CENTRAL NEW MEXICO...WHERE
LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR. AREAS SURROUNDING THE
LAS CONCHAS...WHITEWATER BALDY...LITTLE BEAR...AND WHITE BURN
SCARS WILL BE MOST SUSCEPTIBLE TO FLASH FLOODING THROUGH MIDNIGHT
TONIGHT. STORMS IN THE EASTERN PLAINS WILL BE MORE SPARSE TODAY
AND THIS EVENING...HOWEVER SOME STRONG AND PERHAPS SEVERE CELLS
WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL AGAIN IMPACT
MUCH OF THE WESTERN TWO THIRDS OF NEW MEXICO ON THURSDAY. SOME
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF ANY SIGNIFICANT RAINFALL
OR FLOODING TO THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT
1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ.
52
In the hours before
Special weather statement, Aug 22, 2:42 PM MST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
342 PM MDT WED AUG 22 2012
NMZ508-222230-
SOUTHWEST MOUNTAINS-
342 PM MDT WED AUG 22 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CATRON AND WESTERN
SOCORRO COUNTIES THROUGH 430 PM MDT...
AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF NATIONAL RADIO ASTRONOMY
OBSERVATORY...OR ABOUT 16 MILES SOUTH OF DATIL...MOVING EAST AT 22
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...NATIONAL RADIO ASTRONOMY
OBSERVATORY.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
&&
LAT...LON 3419 10745 3375 10745 3367 10800 3402 10791
TIME...MOT...LOC 2142Z 260DEG 23KT 3393 10776
50
Special weather statement, Aug 22, 7:27 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
827 PM MDT WED AUG 22 2012
NMZ525-526-230300-
SOUTH CENTRAL MOUNTAINS-UPPER TULAROSA VALLEY-
827 PM MDT WED AUG 22 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINCOLN COUNTY
THROUGH 900 PM MDT...
AT 826 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG OUTFLOW BOUNDARY 7 MILES WEST OF THREE RIVERS...OR ABOUT 27
MILES SOUTHWEST OF CARRIZOZO...MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED ALONG AND BEHIND THIS BOUNDARY.
ADDITIONALLY...REDUCED VISIBILITIES IN BLOWING DUST ARE ALSO
POSSIBLE.
AREAS AFFECTED BY THIS STORM INCLUDE...OSCURO AND HIGHWAY 54.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3338 10575 3338 10627 3350 10629 3359 10575
3331 10572 3331 10574
TIME...MOT...LOC 0226Z 268DEG 24KT 3334 10614
34Flash Flood, Rio Arriba
- When
- August 22, 7:30 PM MST to 8:30 PM MST
- Where
- Rio Arriba County, 9.93 mi SW of Chili to 9.17 mi WSW of Hernandez
- Cause
- Heavy Rain / Burn Area
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.001, -106.278
Water was reported flowing over Indian Service Roads 601 and 602.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in California, August 22, 2012$142,000 · 10 events
- Flash Flood in California, August 22, 2012$60,000 · 2 events
- Hail and Lightning Strike in North Carolina, August 22, 2012$50,000 · 0.75 in hail · 3 events
- Flash Flooding in Utah, August 22 to 24, 20127 events
- Hail in Minnesota, August 22, 20121.25 in hail · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 22, 20122 events
- Marine Thunderstorm Wind in Gulf of Mexico, August 22, 20121 event
- Flash Flood in Maryland, August 22, 20121 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 22, 20121 event
- Dust Devil in Missouri, August 22, 2012$1,000 · 1 event
- Marine Thunderstorm Wind in Gulf of Mexico, August 22, 20121 event
- Heavy Rain in North Carolina, August 22, 2012$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393633.